Alert archive / Connecticut / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 39, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 8, 2025, 2:19 PM EDT for Capitol Planning Region, Connecticut. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2025, 2:19 PM EDT (18:19 UTC)
- Expired
- Jul 8, 2025, 2:59 PM EDT
- In force
- 40 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Capitol Planning Region, CT
The radar
The Brookhaven radar (KOKX), 90 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 2:40 PM EDT | TSTM WND DMG | 3 W Farmington, CT | Strong wind gusts associated with thunderstorms resulted in a few downed trees as well as large branches too. |
| Jul 8, 2:40 PM EDT | TSTM WND DMG | 3 W Farmington, CT | Strong wind gusts associated with thunderstorms resulted in a few downed trees as well as large branches too. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 6.3 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 986 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 697 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted.
169
WUUS51 KBOX 081819
SVRBOX
CTC003-081915-
/O.NEW.KBOX.SV.W.0039.250708T1819Z-250708T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
219 PM EDT Tue Jul 8 2025
The National Weather Service in Boston/Norton has issued a
* Severe Thunderstorm Warning for...
Southern Hartford County in northern Connecticut...
* Until 315 PM EDT.
* At 218 PM EDT, a severe thunderstorm was located near Terryville,
or near Bristol, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to trees and power lines.
* Locations impacted include...
Hartford, New Britain, West Hartford, Bristol, Manchester, East
Hartford, Southington, Glastonbury, Newington, Wethersfield,
Farmington, Berlin, Rocky Hill, Avon, Plainville, and Burlington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4180 7296 4181 7294 4173 7251 4164 7254
4163 7271 4161 7271 4159 7275 4158 7276
4157 7278 4160 7293 4164 7294 4164 7299
4180 7302
TIME...MOT...LOC 1818Z 284DEG 23KT 4172 7301
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Frank3 follow-up statements
420
WWUS51 KBOX 081835
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
235 PM EDT Tue Jul 8 2025
CTC003-081915-
/O.CON.KBOX.SV.W.0039.000000T0000Z-250708T1915Z/
Hartford CT-
235 PM EDT Tue Jul 8 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR SOUTHERN HARTFORD COUNTY...
At 234 PM EDT, a severe thunderstorm was located over Farmington,
moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
trees and power lines.
Locations impacted include...
Hartford, New Britain, West Hartford, Bristol, Manchester, East
Hartford, Southington, Glastonbury, Newington, Wethersfield,
Farmington, Berlin, Rocky Hill, Avon, Plainville, and Burlington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4176 7294 4180 7287 4173 7251 4164 7254
4163 7271 4161 7271 4159 7275 4158 7276
4157 7278 4160 7293 4164 7294 4164 7299
4170 7300
TIME...MOT...LOC 1834Z 291DEG 22KT 4173 7288
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Frank988
WWUS51 KBOX 081846
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
246 PM EDT Tue Jul 8 2025
CTC003-081915-
/O.CON.KBOX.SV.W.0039.000000T0000Z-250708T1915Z/
Hartford CT-
246 PM EDT Tue Jul 8 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR SOUTHERN HARTFORD COUNTY...
At 245 PM EDT, a severe thunderstorm was located over New Britain,
moving east at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Hartford, New Britain, West Hartford, Bristol, Manchester, East
Hartford, Southington, Glastonbury, Newington, Wethersfield,
Farmington, Berlin, Rocky Hill, Avon, and Plainville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4172 7287 4179 7281 4173 7251 4164 7254
4163 7271 4161 7271 4159 7275 4158 7276
4157 7278 4160 7293 4164 7294 4164 7299
4170 7300
TIME...MOT...LOC 1845Z 284DEG 23KT 4171 7278
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Frank106
WWUS51 KBOX 081859
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
259 PM EDT Tue Jul 8 2025
CTC003-081909-
/O.CAN.KBOX.SV.W.0039.000000T0000Z-250708T1915Z/
Hartford CT-
259 PM EDT Tue Jul 8 2025
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HARTFORD COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 4172 7287 4179 7281 4173 7251 4164 7254
4163 7271 4161 7271 4159 7275 4158 7276
4157 7278 4160 7293 4164 7294 4164 7299
4170 7300
TIME...MOT...LOC 1857Z 284DEG 23KT 4169 7266
$$
FrankWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:53 PM EDT, 26 minutes earlier.
Area forecast discussion, Jul 8, 1:53 PM EDT, 26 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
153 PM EDT Tue Jul 8 2025
.SYNOPSIS...
Higher than normal heat and humidity expected through today. This
afternoon and evening brings scattered thunderstorms capable of
producing damaging winds and flash flooding. Cooler weather expected
Wednesday and beyond. Possible break from unsettled weather for the
upcoming weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Key Messages...
* Strong to severe storms possible with heavy downpours and
potential for flash flooding.
* Heat advisory in effect for most of the region with heat index
values climbing to between 95 and 100
Warm and extremely muggy conditions continue early this morning with
patchy fog and widespread low clouds accompanying to start the day.
These will retreat with mixing in the hours after sunrise allowing
for plenty of diurnal heating leading up to today's expected
thunderstorms. A trough of low pressure is moving east from the
Great Lakes today as the remnants of post tropical cyclone Chantal
exit east of the Cape. As these features slide east a plume of
extremely moist air will be overhead with dewpoints in the upper 70s
making it feel positively tropical over much of SNE this afternoon.
PWATs over 2 inches are 2+ standard deviations above normal for us
this time of year, and this anomolous moisture combined with ample
instability and several forcing mechanisms are adding up to a decent
flash flood risk, especially for the southern half of the region. As
for instability, we'll have 1500-2500 J/kg of MUCAPE maximized south
of the MA Pike where the highest dewpoints lie. A shortwave within
the broader trough will pass overhead providing some synoptic lift
while at the surface a slow moving cold front behind the shortwave
and a surface trough will critically provide strong surface
convergence to initialize convection this afternoon and evening.
Thinking that the area of greatest concern is generally along/south
of the MA Pike where a nearly stationary convergent boundary is
showing up in high resolution guidance. Orientation looks to
generally be SW to NE, in line with nearly unidirectional SW flow in
the low/mid levels suggesting potential for slow moving and training
storms. With warm cloud depths near 14,000 ft suggesting efficient
warm rain processes, any storms that do form will have the potential
to drop an 1-2 inches of rain in an hour and cause localized flash
flooding issues, especially in urban areas. A Flood Watch has been
issued for the area thought to stand the greatest risk from mid
afternoon through the first half of the overnight hours.
The severe weather potential remains, with isolated damaging winds
possible, but factors like poor bulk shear and marginal mid level
lapse rates will limit the coverage of severe storms.
Finally, owing to the previously mentioned heat and choking
humidity, we'll have a Heat Advisory for one more day before relief
arrives.
&&
.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
Key Messages...
* Isolated showers and thunderstorms possible but not a washout.
* Much cooler with highs in the 70s (east) and 80s (west).
The biggest change of note will be the cooler temperatures thanks
both to cold advection in the mid levels as well as surface winds
turning NE/onshore pulling in cooler air off the water. As such, the
eastern half of SNE should top out in the 70s while the hottest spot
will be western/central MA, especially the CT valley where highs
reach the mid 80s. Plenty of moisture sticking around with PWATs
still 1.5+ inches, but a weakly forced environment so any showers
will be scattered and difficult to nail down where exactly they'll
materialize.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
Key Messages...
* Periodic chances for showers through Friday before a break in the
unsettled weather for the weekend.
* Near to below average temperatures.
Similar to what we'll see on Wednesday, the latter half of the week
features ample moisture (PWATS 1.5+ inches) and a weakly forced
environment under quasi-zonal flow. This brings a typical summer
time setup with rain and thunderstorm chances each day, favoring the
afternoon. The better synoptic forcing looks to come Thursday with a
weak shortwave overhead, so expect more widespread convection
Thursday than Friday as we approach a period of mid level ridging
for the weekend which may keep rain away.
Temperatures in the 70s on Thursday will slowly climb each day into
the weekend, but only back into the mid to upper 80s.
&&
.AVIATION /18Z TUESDAY THROUGH SATURDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
18Z update...
Today...Moderate confidence.
W winds 5-10 kts with some occasional gusts 20-25 kts.
Scattered SHRA/TSRA with heavy downpours likely in the afternoon
and evening, especially across the southern terminals. Moderate
confidence in storm placement and timing.
Tonight...Moderate confidence.
IFR cigs expand from east coast to as far west as ORH by 06z,
into western MA/CT terminals by 12z. Scattered SHRA/TSRA
continue through at least 06z.
Tuesday...Moderate confidence.
IFR cigs continue through most of the day from ORH east,
MVFR/VFR west of ORH. NE winds 5-10 kts.
KBOS Terminal...Low confidence in TAF only with regard to
timing of possible convection.
KBDL Terminal...Low confidence in TAF only with regard to
timing of possible convection.
Outlook /Thursday through Saturday/...
Wednesday: Mainly VFR, with local IFR possible. Chance SHRA,
slight chance TSRA.
Wednesday Night: Mainly VFR, with areas IFR possible. Chance
SHRA, slight chance TSRA.
Thursday: MVFR/IFR conditions possible. Chance SHRA, slight
chance TSRA.
Thursday Night: Mainly VFR, with areas IFR possible. Chance
SHRA, slight chance TSRA.
Friday: Mainly VFR, with local IFR possible. Slight chance
SHRA, slight chance TSRA.
Friday Night: Mainly VFR, with local MVFR possible.
Saturday: VFR.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
Today and tonight: High confidence.
SW winds 15-20 kts with seas 2-4 ft on the eastern waters, 3-6 ft on
the southern waters. Showers and thunderstorms expected late evening
through the overnight hours.
Wednesday: High confidence.
Winds 5-10 kts out of the SW on the southern waters and out of the
NE on the eastern waters. Seas 2-4 ft.
Outlook /Thursday through Saturday/...
Wednesday: Winds less than 25 kt. Seas locally approaching
5 ft. Chance of rain showers, slight chance of thunderstorms,
patchy fog.
Wednesday Night: Winds less than 25 kt. Chance of rain showers,
slight chance of thunderstorms.
Thursday through Thursday Night: Winds less than 25 kt. Seas
locally approaching 5 ft. Chance of rain showers, slight chance
of thunderstorms.
Friday: Winds less than 25 kt. Seas locally approaching 5 ft.
Slight chance of rain showers, slight chance of thunderstorms.
Friday Night through Saturday: Winds less than 25 kt. Seas
locally approaching 5 ft.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT this evening for CTZ002>004.
Flood Watch through late tonight for CTZ002>004.
MA...Heat Advisory until 8 PM EDT this evening for MAZ003>007-
010>022-026.
Flood Watch through late tonight for MAZ011>013-015>022.
RI...Heat Advisory until 8 PM EDT this evening for RIZ001>007.
Flood Watch through late tonight for RIZ001>007.
MARINE...Small Craft Advisory until 8 PM EDT this evening for ANZ235-
237.
Small Craft Advisory until 8 AM EDT Wednesday for ANZ254>256.
&&
SYNOPSIS...Belk/McMinn
NEAR TERM...McMinn
SHORT TERM...McMinn
LONG TERM...Belk
AVIATION...Belk/McMinn
MARINE...Belk/McMinnThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 2:34 AM EDT | Flood Watch | BOX | Capitol Planning Region, Northeastern Connecticut Planning Region | 23 hr |
Nearby
Severe Thunderstorm Warnings in Connecticut, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.